Hi guys, after ongoing stomach issues I'm posting here to ask advice on a problem I have. Sorry about the long read but hopefully it gives enough information for you to give some suggestions.
As background I had a urinary tract infection from last November, finally clearing up in June of this year. Before this I was otherwise in good health.
I am now 26, and of a regular weight, eating reasonably healthily. I did until a few weeks ago like to drink at weekends, though in the last 2-3 weeks I have gone completely teetotal in a bid to beat my stomach problems. I also currently play football once a week for an hour for excersise.
Around the time of my infection I did have a doctors appointment explaining my stomach concerns and I was told I have indigestion, and that due to my age I shouldn't really be worried. This concerned me as serious problems can develop in younger people too! I spoke to a friend of mine who is studying to be a doctor and he also tried to re-assure me, and commented that during my antibiotics I could have developed a peptic ulcer without being aware of it.
I had 5 sets of 2 week antibiotics from November through to the end of June, gradually rising in strength until June. Around February though I began to see some stomach problems ranging from severe to mild, all of which were explained to the doctor. Blood tests were done which were clear and a test for loose stools was also cleared. For note, since then stools have been usually lighter in colour than usual, and on occasion I feel a burning sensation when passing these.
Due to the indigestion during this time I took some indigestion medicines. I experienced severe reflux around this time after eating spicy foods and citrus drinks, and on one isolated incident I felt like vomiting straight after eating without actually doing so. This has not happened since though. Around March time I developed a lack of appetite directly after taking the antibiotics and the Gaviscon/indigestion tablets. I also started using probiotics which slowed my digestive tract down.
OK so fast forward to today, the urinary tract infection is minimised, though stomach problems remain. The main symptom is a lack of hunger. I can go hours without eating as I generally do not feel hungry. I usually eat anyway, as I realise I will become fatigued if I do not. As a barometer for this, I ate a small meal on Friday evening approx 5pm, and after a long lie in til Saturday lunch time, at 1pm I was still not hungry at all. Just to confuse matters though, on the odd occasion (last being yesterday) I will have a normal day becoming hungry around lunch and dinner time. This is fairly rare at the moment though.
Other symptoms include feeling of light/medium pressure in lower left front ribs usually in a morning, this can be accompanies by a gnawing pain after a meal. I do not get reflux any more. One way of describing when I wake up I can feel my stomach inside me, and it feels kinda rubbery. After a large meal I am sure there is some inflammation below my sternum, the area becomes slightly raised, and then returns to normal after a short while. Again when doctors felt my stomach they found nothing out of the ordinary.
I am not in any real pain, more mild discomfort and the lack of hunger. Could I still be feeling the effects of the antibiotics or could I be looking at something more sinister/serious that requires further investigation?
First of all, it is very hard for me to accept that you have "lack of appetite" because, as you say, you eat regularly. If you really have lost your appetite you wouldn't eat so regularly. I don't believe that any mental strength can be stronger than one of the basic instincts - eating.
Even if you have lost your appetite (and you eat only because your mind tels you so) I believe that in your case the lack of appetite is not due to any stomach disorder. A stomach disorder can cause lack of appetite only if the act of eating makes the stomach so irritated (vomiting, cramps...) that encourages you to intake more food. As I realized from your post, you had nausea and acid reflux after meal only a few times which is not enough to cause lack of appetite or to claim that you have some serious stomach disorder. It is normally to feel your stomach bloated after a large meal.
Certain antibiotics can cause digestive symptoms (nausea, vomiting, indigestion, acid reflux, diarrhea...) and thus appetite loss, but only as a temporary side effect.
When I say lack of appetite i mean "hunger." To clarify this what I mean is that sometimes I can go for days, weeks etc etc without ever getting the usual tummy grumble and feeling of hunger in the stomach prior to a meal. This is not something I am familiar with and has only changed since the reflux and other taking of the antibiotics. For the previous 25 years I have been hungry just before each and every meal, like clockwork.
You are correct that I have no trouble eating, the food goes down as it should, but I think it slightly odd that I am having no sensation of hunger at all. I have always been told that you know when to eat, as the mind naturally tells you when you need food. Again for example I have skipped breakfast and not eaten properly until the luchtime. My body felt fatigued as it would without any fuel, but my body gave me no clue that it was time to eat at breakfast or lunch, so I just ate anyway as I knew I would probably faint if I didn't. Do you consider this normal?
I'm not really worried about an eating disorder as such, but considering my last set of antibiotics should have worn off now, I just find it odd that I do not feel like eating sometimes. If I have no problem eating, but still this hunger issue should I be considering the possibility that I have something else going on in my stomach? Or is it simply a case of my body being different after 5 sets of antibiotics?
As long as you eat regularly, no matter if you feel hunger or not, there is nothing to worry about. You should be concerned only if you stopped eating and started to decrease your weight. For now I don't see any eating disorder in your case.
I have similar problems like you, but with a mild pain when i touch the abdomen area and most of the time gastric issues, I feel bloated at times but mst burning sensation.I smoke a packet a day and spicy food.Just curious if ur stomach is any better now.
I actually went back to the doctor on this. He basically said that he couldn't refer me for more tests or anything because there is nothing that he could see wrong. He explained a bit the way the stomach works and said that there is nothing medical to back up lack of appetite being a problem.
It does seem slightly more settled now, so perhaps it is a case of learning to live with a changed stomach and system. I also laid off alcohol completely for a month, and I'm only drinking occasionally now. Same for spicy foods, I just gave them a rest and the reaction is less severe.
I still have slight suspicions that something could be amiss, but I guess I've accepted the best way to deal with this now is to return to a normal way of life and not think about these things. It has been mentioned to me that anxiety about conditions can make them seem much worse than they actually are.
Did this ever work itself out? I am experiencing the same thing (a little more involved.) I had taken antibiotics for a non-digestive situtation (only for 3 days, but I think it was a high dose), followed by diarrheah-3 days, acid reflux-4 days accompanied by a slight feeling of pressure in the left part of my stomach. All that is gone and now I am not hungry, it has been like 5-6 days since I have "felt" hungry. On that day I felt moderately hungry for lunch. Now I have to tell myself to eat. I am able to tolerate food well. I am stumped. I like eating. It kind of takes the joy out of sharing a meal with somebody when I don't care if I eat a salad or a well-prepared gourmet meal. sigh.